Alert archive / Michigan / Tornado Warnings in 1999
Tornado Warning 4, NWS Detroit, MI
NWS Detroit, MI issued this tornado warning at Jul 25, 1999, 12:15 AM EDT for Lenawee County, Michigan. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 25, 1999, 12:15 AM EDT (04:15 UTC)
- Expired
- Jul 25, 1999, 12:50 AM EDT
- In force
- 35 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Lenawee County, MI
The radar
The Detroit radar (KDTX), 102 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 12:20 AM EDT | Thunderstorm Wind 55 | Weston, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 4.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1936 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDTX 250416 TORDTX MIC091-250450- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1215 AM EDT SUN JUL 25 1999 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * TORNADO WARNING FOR... LENAWEE COUNTY IN SOUTHEASTERN LOWER MICHIGAN * UNTIL 1250 AM EDT * AT 1213 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 11 MILES SOUTH OF ADRIAN OR 6 MILES WEST OF OGDEN CENT&ER... MOVING SOUTHEAST AT 35 MPH. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. GSS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Jul 24, 4:40 PM EDT, 7 hours 35 minutes earlier.
Area forecast discussion, Jul 24, 4:40 PM EDT, 7 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 440 PM EDT SAT JUL 24 1999 SECOND DAY IN A ROW OF SEVERE WX WILL MEAN A LIMITED DISCUSSION ONCE AGAIN THIS AFTERNOON. CURRENT SEVERE THUNDERSTORM ACTIVITY OCCURRING ALONG SURFACE TROF AND AHEAD OF WELL DEFINED SHORT WAVE DROPPING SE ACROSS NRN LOWER. ONCE AGAIN TODAY, CAP WAS ERASED EARLY AND CAPES VIA LAPS WERE UP AROUND 4000 JOULES AHEAD OF ADVANCING SURFACE TROF. LINE OF STORMS MOVING INTO DEEPER MOISTURE ATTM AND PROBABLY MORE WARNINGS ON TAP BEFORE LINE CLEARS SE LOWER. SHORT RANGE MODELS PROG A COUPLE WEAKER WAVES TO AFFECT LOWER OVERNIGHT AS UPPER LOW MOVES SE OUT OF ONTARIO INTO QUEBEC. LOWER LEVELS START TO DRY IN EARNEST BEHIND FIRST WAVE THIS EVENING AND DOUBT THESE WEAKER WAVES WILL BE ABLE TO SET ANYTHING OFF OVERNIGHT. UPPER RIDGE THEN BUILDS OVER REGION FOR SUNDAY WHICH SHOULD FINALLY YIELD A RAIN FREE DAY. IN FACT, DOESNT APPEAR THERE WILL BE MUCH IN THE WAY OF CLOUDS SUNDAY THANKS TO DECENT SUBSIDENCE. RIDGE WILL BE SHORT LIVED THOUGH AS NEXT STRONG SHORT WAVE TO APPROACH REGION LATE MONDAY. AVN SLOWER WITH THIS FEATURE AND WITH RIDGING IN PLACE AHEAD OF SYSTEM THINK THAT THE DAYTIME HOURS OF MONDAY WILL BE DRY WITH THINGS GOING DOWN HILL MONDAY NIGHT SO WILL HOLD OFF ON ANY FURTHER POPS AFTER THIS EVENING UNTIL THE EXTENDED PERIOD. MRF CONTINUES TO ADVERTISE RATHER UNSETTLED PATTERN THROUGH NEXT WEEK WITH BROAD UPPER RIDGE ACROSS SOUTHERN HALF OF US AND CLOSED LOW MARCHING EAST ACROSS CANADA THRU SAT. THIS MAINTAINS MODERATE MID WNW MID LEVEL FLOW ACROSS THE NORTHERN PORTION OF THE US INCLUDING THE GREAT LAKES REGION. A SERIES OF SHORT WAVES WILL BE EMBEDDED IN THIS FLOW AND THE TIMING OF THESE WILL BE EVEN MORE PROBLEMATIC THAN USUAL GIVEN STIFF MID LEVEL FLOW. MRF ALSO CONTINUES TO ADVERTISE WEAK FRONTAL BOUNDARY TO STALL E TO W INVOF LOWER MONDAY NIGHT/TUE AND CONTINUE THROUGH THE REMAINDER OF THE EXTENDED PERIOD. HATE TO SHOTGUN STORMS BUT LOOKS JUSTIFIED IF THIS SCENARIO PANS OUT. MCS DEVELOPMENT WILL LIKELY OCCUR NORTH OF BOUNDARY EACH NIGHT AND SOME OF THIS COULD AFFECT SE LOWER. AFTERNOON DEVELOPMENT COULD ALSO OCCUR GIVEN ADEQUATE LOWER LEVEL MOISTURE. ONE NEGATIVE HERE IS 700MB TEMPS ARE PROGGED TO BE AROUND 10-12 WHICH MAY CAP THE AFTERNOON ACTIVITY SOME. TEMPS AT 700 WARM UP EVEN MORE BY SAT COUPLED WITH A DROP IN 850 MOISTURE SO MAY BE ABLE TO LEAVE THAT DAY, AT LEAST, DRY. HOWEVER, AS WE GET CLOSER AND CLOSER TO FANTASYLAND, MRF IS INDICATING THAT A STRONGER FRONTAL BOUNDARY WILL BE DROPPING SE ACROSS LOWER BY 00Z/SUN LIKELY INCREASING CHANCES FOR STORMS ONCE AGAIN. .DTX...NONE. JW
In the hours before
Local storm report, Jul 24, 8:57 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MICHIGAN
857 PM EDT SAT JUL 24 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM KAWKAWLIN MI 1.00 INCH HAIL
07/24/99 BAY HAM RADIO OPERATOR REPORTED
MARBLE TO NICKEL SIZE HAIL
IN KAWKAWLIN
0300 PM KAWKAWLIN MI 1.75 INCH HAIL
07/24/99 BAY BAY CITY STATE POLICE
REPORTED GOLFBALL SIZE
IN KAWKAWLIN
0300 PM MI WIND DAMAGE
07/24/99 SAGINAW BAY BAY CITY STATE POLICE
REPORTED 10 SAIL BOATS
CAPSIZED ABOUT A MILE
AND A HALF OFFSHORE
FROM THE SAGINAW RIVER.
19 PEOPLE RESCUED BY THE
COAST GUARD. NO INJURIES
OR DEATHS.
0319 PM BAY CITY MI 1.75 INCH HAIL
07/24/99 BAY BAY CITY EMERGENCY OPERATIONS
CENTER REPORTED GOLFBALL SIZE
HAIL IN BAY CITY
0320 PM 5 E REESE MI .75 INCH HAIL
07/24/99 TUSCOLA TUSCOLA COUNTY SHERIFF
DEPARTMENT REPORTED MARBLE
TO DIME SIZE HAIL
0325 PM ZILWAUKEE MI 1.75 INCH HAIL
07/24/99 SAGINAW PUBLIC REPORTED GOLFBALL
SIZE HAIL
0355 PM BRIDGEPORT MI WIND DAMAGE
07/24/99 SAGINAW SAGINAW NEWS REPORTED
SEVERAL LARGE BRANCHES
BLOWN DOWN IN THE BRIDGEPORT
AREA
0420 PM DEERFIELD TWP MI 1.00 INCH HAIL
07/24/99 LAPEER LAPEER COUNTY SHERIFF
DEPARTMENT REPORTED QUARTER
SIZE HAIL
0425 PM CHESANING MI WIND DAMAGE
07/24/99 SAGINAW SAGINAW COUNTY 911 REPORTED
SEVERAL POWER LINES BLOWN
DOWN IN THE CHESANING AREA
0433 PM FLUSHING MI .75 INCH HAIL
07/24/99 GENESEE GENESEE COUNTY EMERGENCY
OPERATIONS CENTER REPORTED
DIME SIZE HAIL IN FLUSHING
0437 PM FLINT MI .75 INCH HAIL
07/24/99 GENESEE PUBLIC REPORTED DIME SIZE
HAIL IN FLINT
0437 PM FLINT MI 1.00 INCH HAIL
07/24/99 GENESEE GENESEE COUNTY EMERGENCY
OPERATIONS CENTER REPORTED
QUARTER SIZE HAIL IN FLINT
0440 PM FLINT TWP MI 60 MPH TSTM GUST
07/24/99 GENESEE NWS EMPLOYEE'S WIFE
ESTIMATED A 60 MPH
THUNDERSTORM WIND GUST AND
MARBLE SIZE HAIL
0443 PM GRAND BLANC MI .75 INCH HAIL
07/24/99 GENESEE PUBLIC REPORTED DIME SIZE
HAIL IN GRAND BLANC
0445 PM DURAND MI .75 INCH HAIL
07/24/99 SHIAWASSEE PUBLIC REPORTED DIME SIZE
HAIL IN DURAND
0445 PM MI WIND DAMAGE
07/24/99 ST CLAIR ST CLAIR COUNTY SHERIFF
DEPARTMENT REPORTED SEVERAL
TREES AND POWER LINES BLOWN
DOWN IN THE SOUTHERN THIRD
OF THE COUNTY
0445 PM GRAND BLANC MI 1.00 INCH HAIL
07/24/99 GENESEE PUBLIC REPORTED QUARTER
SIZE HAIL AT THE CORNER
OF HILL AND CENTER ROADS
IN GRAND BLANC
0448 PM 2 W DAVISON MI 1.00 INCH HAIL
07/24/99 GENESEE PUBLIC REPORTED QUARTER
SIZE HAIL
0457 PM FENTON MI 60 MPH TSTM GUST
07/24/99 GENESEE SPOTTER ESTIMATED 60 MPH
THUNDERSTORM WIND GUST
AND SEVERAL LARGE TREE
LIMBS BLOWN DOWN IN FENTON
0500 PM MI WIND DAMAGE
07/24/99 LIVINGSTON DETROIT EDISON REPORTED
REPORTED SOME POWER LINES
BLOWN DOWN IN NORTHEAST
LIVINGSTON COUNTY
0502 PM GROVELAND TWP MI .75 INCH HAIL
07/24/99 OAKLAND OAKLAND COUNTY EMERGENCY
OPERATIONS CENTER REPORTED
DIME SIZE HAIL
0508 PM CLARKSTON MI WIND DAMAGE
07/24/99 OAKLAND OAKLAND COUNTY EMERGENCY
OPERATIONS CENTER REPORTED
SEVERAL TREES BLOWN DOWN
0510 PM ROCHESTER HILLS MI WIND DAMAGE
07/24/99 OAKLAND PUBLIC REPORTED TREES AND
POWER LINES DOWN IN
ROCHESTER HILLS
0520 PM SOUTHFIELD MI 1.75 INCH HAIL
07/24/99 OAKLAND SOUTHFIELD POLICE REPORTED
GOLFBALL SIZE HAIL
0525 PM ST CLAIR SHORES MI .75 INCH HAIL
07/24/99 MACOMB MACOMB COUNTY EMERGENCY
OPERATIONS CENTER REPORTED
DIME SIZE HAILThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 11:34 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 46 min |
| Jul 24, 11:47 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 63 min |
Nearby
Tornado Warnings in Michigan, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.